Mild Allergic Transfusion Reactions

Impact of Associated Clinical Symptoms?

Brian D. Adkins, MD; Shaun Lawicki, MBBS; Mary Johnson, MT(ASCP)SBB; Quentin Eichbaum, MD, PhD, MPH, MFA, MMHC, FCAP

Disclosures

Am J Clin Pathol. 2019;151(3):344-348. 

In This Article

Abstract and Introduction

Abstract

Objectives: Transfusions are often needlessly aborted after occurrence of a mild allergic transfusion reaction (ATR), leading to wastage and reexposure of recipients to additional blood products (with potential alloimmunization). We aimed to determine the symptoms associated with such reactions (along with other parameters) as a possible reason of concern for transfusionists aborting such transfusions.

Methods: We reviewed the symptomology of all mild ATRs (as well as the associated wastage and costs of aborted transfusions) at an academic medical center that occurred over a period of 1 year.

Results: Of the patients, 52.3% had nonatopic-associated symptoms. The most common associated symptom was tachycardia (37.8%), followed by dyspnea (28.9%), hypotension (17.8%), and hypertension (13.3%). More than half of patients (54.7%) required retransfusion. The estimated cost of product wastage was $12,507.

Conclusions: Understanding symptoms associated with mild ATRs may lead to improved management of patients, with fewer unnecessary transfusions and less wastage.

Introduction

Allergic transfusion reactions (ATRs) occur in up to 3% of transfusions, with rates being highest in platelet and plasma products.[1] Most of these reactions are mild and do not progress in severity.[2] Severe ATRs occur at a lower rate, 7.7% of ATRs or 1 in 20,000 to 47,000 products transfused, but represent 4% of transfusion-related mortalities.[1,3] As such, great care must be taken in evaluating these patients, although symptoms encountered during severe ATRs typically have more rapid onset compared with symptoms of mild ATRs that rarely evolve to anaphylaxis.[1,2] It is therefore allowable for the transfusion associated with mild ATRs to be restarted after pausing and administering treatment with an antihistamine medication, usually diphenhydramine, if the patient's symptoms resolve.[2]

Resuming and completing transfusions in mild ATRs prevents unnecessary blood product wastage and expense. With the increasing cost of health care, blood products account for approximately 1% of hospital expenses.[4] Most discarded blood products are due to expiration or improper storage/transport. Rates of disposal of in-date blood products are estimated at up to 6.7% and are mostly attributed to products being dispensed but not administered or unacceptable temperature variation during intrainstitutional transport.[5] The number and volume of products wasted due to transfusion reactions are less well characterized.[6]

There have been significant advances both nationally and internationally pertaining to the stewardship of blood products in the form of blood utilization and hemovigilance.[7,8] In keeping with this culture of quality, it is paramount that patients receive transfusion only when clinically indicated and do not receive excess products. Discontinuing a transfusion due to a mild allergic reaction responsive to treatment not only prevents completion of the transfusion but often necessitates additional transfusions and donor exposures for the patient.

Identifying patients at risk for ATRs may be important and could aid in appropriate utilization of potential preventative measures and enhanced patient monitoring. An association between recipient characteristics such as atopy and previous ATRs has been described and investigated in recent years.[9] Increased immunoglobulin E levels appear more common in patients who develop ATRs, but among atopic conditions, only a history of hay fever was found to be a risk factor.[10] Premedication has been shown in numerous studies not to decrease rates of ATR.

At issue is the finding in mild ATRs that transfusions are frequently aborted instead of being resumed (following appropriate treatment), leading to wastage and increased potential for recipient alloimmunization. The reasons for aborting transfusions following mild ATRs are not clear but may be related to other clinical symptoms associated with the mild ATR that transfusionists find concerning. A goal of this study was to determine the prevalence and kinds of such clinical symptoms associated with mild ATRs.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....